Drug-induced pigmentation in Adult
Increased melanin most often produces a brownish pigmentation in the dermis. When active compounds deposit in the dermis, however, there may be associated red-brown, blue-black, blue-gray, purple, or slate discoloration.
There are certain classes of drugs that are more commonly implicated in causing skin, mucous membrane, and nail pigmentation. These include antimalarials, some antimicrobials, heavy metals, antineoplastic (chemotherapeutic) agents, and psychotropics and anticonvulsants. NSAIDs and antiretrovirals have also been noted as causing specific pigment changes.
Related topics: drug-induced flagellate pigmentation, amiodarone drug-induced pigmentation, minocycline drug-induced pigmentation, drug-induced hypopigmentation, drug-induced oral pigmentation, drug-induced nail pigment, fixed drug eruption
L81.9 – Disorder of pigmentation, unspecified
T50.905A – Adverse effect of unspecified drugs, medicaments and biological substances, initial encounter
110284009 – Drug-induced pigmentation
Differential Diagnosis & Pitfalls
- Melasma (chloasma)
- Postinflammatory hyperpigmentation has history of preceding inflammation; it is also a common mechanism of drug-induced pigmentation.
- Jaundice causes a yellow cast to the skin; it can also be drug induced.
- Hyperbilirubinemia can cause green to black secretion from pores (chromhidrosis).
- Carotenemia causes a yellow-orange color in the skin.
- Lycopenemia causes an orange color in the skin.
- Generalized hyperpigmentation is also seen in Addison disease, Cushing syndrome, scleroderma, Wilson disease, hemochromatosis, chronic renal failure, porphyria cutanea tarda, vitamin B12 deficiency, pellagra, ochronosis, Gaucher disease, carcinoid syndrome, Nelson syndrome, ectopic ACTH syndrome, adrenoleukodystrophy, and primary biliary cirrhosis.
- Erythema ab igne
- Ashy dermatosis (erythema dyschromicum perstans)
- Confluent and reticulated papillomatosis (Gougerot-Carteaud syndrome)
Nail and skin hyperpigmentation have been observed in patients with HIV / AIDS independent of antiretroviral therapy. Thus, pigmentary alteration in this population may be especially difficult to attribute to drugs.
Drug Reaction Data